Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 112, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 11:00 AM CDT for 6 counties in Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 11:00 AM CDT (16:00 UTC)
- Expired
- May 10, 2003, 12:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Clark County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Edgar County, IL, Jasper County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 8:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
568 WUUS53 KILX 101600 SVRILX ILC023-029-033-035-045-079-101700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1059 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGAR COUNTY IN EAST CENTRAL ILLINOIS COLES COUNTY IN EAST CENTRAL ILLINOIS CLARK COUNTY IN EAST CENTRAL ILLINOIS CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS JASPER COUNTY IN SOUTHEAST ILLINOIS * UNTIL NOON CDT * AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM HUMBOLDT TO TOLEDO TO BOGOTA ...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... RARDIN CHARLESTON WESTFIELD MARTINSVILLE ASHMORE WILLOW HILL NEWTON KANSAS PARIS STE. MARIE CLARKSVILLE OBLONG THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3965 8837 3887 8834 3888 8758 3965 8753 $$ BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:30 AM CDT, 30 minutes earlier.
Area forecast discussion, May 10, 10:30 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH/WARNING CODE NATIONAL WEATHER SERVICE LINCOLN IL 1030 AM CDT SAT MAY 10 2003 ONGOING SEVERE WEATHER AND FLOODING CONTINUES. WILL BE ISSUING FLOOD WATCH SHORTLY THROUGH TONIGHT. ALTHOUGH MODELS SUGGEST THAT INITIAL SEVERE WEATHER AND PRECIP SHOULD PULL OUT OF FORECAST AREA BY EARLY THIS AFTERNOON...FORECAST QPF SUGGESTS OVER AN INCH POTENTIAL AGAIN THIS EVENING AS THE FRONT PROGRESSES ACROSS REGION. THEREFORE...WILL GO WITH A FLOOD WATCH FOR TONIGHT. .ILX...FLOOD WATCH THROUGH TONIGHT ENTIRE FORECAST AREA. BARKER
Hazardous weather outlook, May 10, 7:31 AM CDT, 3 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 731 AM CDT SAT MAY 10 2003 ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES AND WARNINGS ARE ISSUED. IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON...AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, May 10, 8:40 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 AM DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES DOWN.
0809 AM DIVERNON IL FLOOD
05/10/03 SANGAMON FLOODING REPORTED ALONG
BRUSH CREEK
KELLYLocal storm report, May 10, 9:37 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
937 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 1 W ASHMORE IL .75 INCH HAIL
05/10/03 COLES
0850 AM MACON IL .75 INCH HAIL
05/10/03 MACON FROM MACON COUNTY ESDA.
0853 AM MT ZION IL .75 INCH HAIL
05/10/03 MACON
0910 AM 2 NW BETHANY IL 1.75 INCH HAIL
05/10/03 MOULTRIE FROM IL STATE POLICE
DISTRICT 10.
0845 AM BLUE MOUND IL WIND DAMAGE
05/10/03 MACON TREES AND POWER POLES
DOWN. REPORTED BY IL STATE
POLICE.
0910 AM 1 S PARIS IL 2.75 INCH HAIL
05/10/03 EDGAR
0930 AM TUSCOLA IL .75 INCH HAIL
05/10/03 DOUGLAS REPORT FROM COOP OBSERVER.
KELLYLocal storm report, May 10, 9:55 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
955 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM 5 NW MATTOON IL 1.00 INCH HAIL
05/10/03 COLES REPORT FROM HAM RADIO.
RELAYED VIA COOP OBSERVER.
KELLYLocal storm report, May 10, 10:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1040 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM 5 W WINDSOR IL FLOOD
05/10/03 SHELBY WATER OVER ROAD. REPORTED
BY COUNTY ESDA.
1010 AM ASHMORE IL .88 INCH HAIL
05/10/03 COLES
KELLYLocal storm report, May 10, 10:44 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1044 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM OLIVER IL TORNADO
05/10/03 EDGAR FIREFIGHTER REPORTED
TORNADO ON THE GROUND.
KELLYLocal storm report, May 10, 10:58 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1058 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1043 AM TUSCOLA IL FLOOD
05/10/03 DOUGLAS STREET FLOODING IN
TUSCOLA. HAM RADIO
REPORT...RELAYED TO US BY
COOP OBSERVER.
1050 AM MATTOON IL FLOOD
05/10/03 COLES STREET FLOODING IN
MATTOON. REPORTED BY COOP
OBSERVER.
KELLYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:11 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 64 min |
| May 9, 8:01 PM CDT | Tornado Warning | ILX | Sangamon | 29 min |
| May 9, 8:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 56 min |
| May 9, 8:22 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 38 min |
| May 9, 8:24 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 51 min |
| May 9, 8:47 PM CDT | Tornado Warning | ILX | Christian | 43 min |
| May 9, 9:00 PM CDT | Severe Thunderstorm Warning | ILX | Clay | 60 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Schuyler | 61 min |
| May 9, 9:22 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 53 min |
| May 9, 9:31 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 44 min |
| May 9, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Shelby | 43 min |
| May 9, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 67 min |
| May 9, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Lawrence, Richland | 17 min |
| May 9, 9:59 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 46 min |
| May 9, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| May 9, 10:25 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 65 min |
| May 9, 10:26 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| May 9, 10:56 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 49 min |
| May 9, 11:03 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 57 min |
| May 9, 11:06 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 24 min |
| May 9, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 55 min |
| May 9, 11:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 51 min |
| May 10, 12:06 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 54 min |
| May 10, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 42 min |
| May 10, 1:40 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 50 min |
| May 10, 2:01 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 44 min |
| May 10, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 46 min |
| May 10, 6:27 AM CDT | Severe Thunderstorm Warning | ILX | Scott | 48 min |
| May 10, 6:43 AM CDT | Severe Thunderstorm Warning | ILX | Morgan | 62 min |
| May 10, 7:11 AM CDT | Flash Flood Warning | ILX | Morgan, Scott | 4 hr |
| May 10, 7:17 AM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 58 min |
| May 10, 7:40 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 35 min |
| May 10, 7:51 AM CDT | Severe Thunderstorm Warning | ILX | Macon | 39 min |
| May 10, 7:53 AM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| May 10, 7:56 AM CDT | Severe Thunderstorm Warning | ILX | Christian | 64 min |
| May 10, 7:58 AM CDT | Tornado Warning | ILX | Christian, Sangamon | 62 min |
| May 10, 8:12 AM CDT | Flash Flood Warning | ILX | Christian | 4 hr |
| May 10, 8:26 AM CDT | Tornado Warning | ILX | Macon, Shelby | 49 min |
| May 10, 8:48 AM CDT | Flash Flood Warning | ILX | Macon, Shelby | 4 hr |
| May 10, 8:52 AM CDT | Tornado Warning | ILX | Moultrie | 38 min |
| May 10, 8:56 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 34 min |
| May 10, 8:58 AM CDT | Severe Thunderstorm Warning | ILX | Edgar | 32 min |
| May 10, 8:58 AM CDT | Tornado Warning | ILX | Christian | 47 min |
| May 10, 9:02 AM CDT | Flash Flood Warning | ILX | Coles, Douglas, Edgar, Moultrie | 4 hr |
| May 10, 9:15 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 60 min |
| May 10, 9:21 AM CDT | Tornado Warning | ILX | Coles, Douglas | 54 min |
| May 10, 9:26 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 4 hr |
| May 10, 10:06 AM CDT | Tornado Warning | ILX | Edgar | 54 min |
| May 10, 10:18 AM CDT | Tornado Warning | ILX | Clark, Coles, Cumberland | 42 min |
| May 10, 10:19 AM CDT | Flash Flood Warning | ILX | Clark, Cumberland, Effingham | 4 hr |
| May 10, 10:24 AM CDT | Severe Thunderstorm Warning | ILX | Effingham, Moultrie, Shelby | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.